Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 69, NWS Tucson, AZ

July 25, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2006, 2:18 PM MST for Santa Cruz County, Arizona. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2006, 2:18 PM MST (21:18 UTC)
Expired
Jul 25, 2006, 3:15 PM MST
In force
57 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:40 PM MSTHAIL 1Patagonia, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 252118
SVRTWC
AZC023-252215-
/O.NEW.KTWC.SV.W.0069.060725T2118Z-060725T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 315 PM MST

* AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES EAST OF TUBAC...OR ABOUT 15 MILES NORTHEAST OF NOGALES...AND
  MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUBAC BY 315 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3143 11076 3156 11065 3173 11101 3173 11116
      3159 11115

$$
EVANS
WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 252146
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST TUE JUL 25 2006

AZC023-252215-
/O.CON.KTWC.SV.W.0069.000000T0000Z-060725T2215Z/
SANTA CRUZ AZ-
245 PM MST TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SANTA CRUZ COUNTY...

AT 237 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PATAGONIA LAKE...OR ABOUT 16 MILES NORTH OF NOGALES...
MOVING NORTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF TUMACACORI BY 305 PM MST
  TUBAC BY 310 PM MST
  AMADO AND ARIVACA JUNCTION BY 315 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3143 11076 3156 11065 3173 11101 3173 11116
      3159 11115

$$
EVANS
WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 252156
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
253 PM MST TUE JUL 25 2006

AZC023-252215-
/O.CON.KTWC.SV.W.0069.000000T0000Z-060725T2215Z/
SANTA CRUZ AZ-
253 PM MST TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SANTA CRUZ COUNTY...

AT 246 PM MST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF PATAGONIA LAKE...
OR ABOUT 17 MILES NORTH OF NOGALES...MOVING NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF TUMACACORI BY 310 PM MST
  AMADO...TUBAC AND ARIVACA JUNCTION BY 315 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN PATAGONIA 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

ALSO...HEAVY RAIN HAS BEEN REPORTED WITH THIS STORM AND A FLASH 
FLOOD WARNING IS IN EFFECT UNTIL 5 PM. DO NOT DRIVE INTO FLOODED 
ROADWAYS.

LAT...LON 3143 11076 3156 11065 3173 11101 3173 11116
      3159 11115

$$
EVANS
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:55 PM MST, 23 minutes earlier.

Area forecast discussion, Jul 25, 1:55 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST TUE JUL 25 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
IN ADDITION...DEEPER TROPICAL MOISTURE WILL FURTHER INCREASE THE
CHANCE OF THUNDERSTORMS BY MID WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER HIGH POSITIONED
OVER NORTHERN ARIZONA AND SOUTHERN UTAH. WEAK IMPULSES ROTATING
AROUND THE SOUTHERN FLANK OF THE HIGH ARE HELPING TO TRIGGER
ISOLATED SHOWERS AND THUNDERSTORMS OVER CENTRAL ARIZONA JUST NORTH
OF THE PHOENIX AREA.

THE AIRMASS IS DEFINITELY MOISTENING WITH THE 12Z KTUS SOUNDING
GOING FROM 1.26 INCHES OF PRECIPITABLE WATER YESTERDAY MORNING TO
1.46 INCHES THIS MORNING. THE KTUS SOUNDING IS NOT AVAILABLE IN
AWIPS THIS MORNING SO MAKING MODIFICATIONS NOT READILY AVAILABLE.
LOOKING AT THE SOUNDING FROM SPCS HOMEPAGE SHOWS EXPECTED CAPE
VALUES THIS AFTERNOON RANGING FROM AROUND 1600 TO 2700 J/KG
DEPENDING ON THE METHOD USED TO LIFT THE PARCEL. WE SHOULD SEE MUCH
MORE ACTIVITY TODAY COMPARED TO YESTERDAY SINCE WE ARE WETTER AT THE
SURFACE AND THE CAP THAT WAS PRESENT ON YESTERDAYS SOUNDING AT ABOUT
450MB IS NO LONGER THERE.

THE AIRMASS OVER ARIZONA WILL CONTINUE TO MOISTEN CONSIDERABLY
DURING THE NEXT 24 TO 36 HOURS WITH THE LAST SEVERAL OBSERVATIONS
FROM YUMA DEFINITELY SHOWING A STRONG GULF SURGE. LOOKING AT THE
YUMA OBSERVATIONS FROM EARLIER THIS MORNING INDICATES THAT THE WINDS
WERE CALM AT 1 AM...BUT STEADILY INCREASED OVERNIGHT AND THIS
MORNING WITH THE STRONGEST WIND OCCURRING AT 7 AM MST IN WHICH THE
SUSTAINED WIND WAS FROM THE SSE WIND OF 27 KNOTS GUSTING TO 34
KNOTS. SINCE THAT TIME THE WINDS HAVE DECREASED A BIT AND THE LATEST
WIND SPEED IS FROM THE SOUTH AT 16 KNOTS. YUMAS DEWPOINT IS
CURRENTLY AT 70 DEGREES. FARTHER EAST OVER MY FORECAST AREA DEWPOINT
TEMPS AS OF 19Z (NOON MST)...WERE RANGING FROM THE MID 50S TO THE
LOWER 60S. THESE VALUES ARE GENERALLY 10 TO 13 DEGREES WARMER/WETTER
THAN THIS TIME YESTERDAY.

WITHIN THE PAST HOUR OR SO RADARS ARE DETECTING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OVER MAINLY THE SOUTHEAST
PORTION OF THE FORECAST AREA IN COCHISE COUNTY. A FEW OF THE STORMS
WILL BRIEFLY EXCEED SEVERE LIMITS THIS AFTERNOON AND EVENING. THE
WINDS ALOFT ABOVE ABOUT 800MB ARE MAINLY FROM THE NORTHEAST AND THE
ANVILS FROM THE STORMS ARE BLOWING OUT AHEAD OF THE ENVIRONMENT IN
WHICH THE STORMS ARE MOVING. THEREFORE THE ANVIL SHADOWS WILL LIKELY
DECREASE THE SURFACE HEATING AHEAD OF THE STORMS AND THIS MIGHT
LIMIT THE SEVERE POTENTIAL FROM THOSE STORMS. HOWEVER...THE SHEAR
GENERATED BY THE NE WINDS ALOFT AND THE SOUTHWEST TO SOUTH SURFACE
TO 800MB WINDS COULD KEEP STORMS A BIT BETTER ORGANIZED (SEE SPCS
DAY1 DISCUSSION SWODY1 FOR MORE DETAILED INFORMATION).

THE MODELS CONTINUE TO INDICATE A RATHER WET PERIOD DURING THE NEXT
COUPLE OF DAYS. MOS POP GUIDANCE NUMBERS FROM THE 12Z MODEL RUN ARE
NOT NEAR AS HIGH AS WERE INDICATED YESTERDAY. VALUES YESTERDAY WERE
IN THE HIGH END OF LIKELY AND EVEN CATEGORICAL...BUT MOS VALUES HAVE
SINCE DECREASED TO GENERALLY HIGH END OF SCATTERED TO LOW END OF
LIKELY. DECIDED TO KEEP THE GRIDS I INHERITED FOR WEDNESDAY AND
THURSDAY WHICH GENERALLY GO WITH HIGH END OF SCATTERED FOR MOST
AREAS WITH THE EXCEPTION OF THE FAR WESTERN DESERTS WHICH HAVE LOW
END OF SCATTERED. THESE NUMBERS MATCH QUITE WELL WITH THE
SURROUNDING OFFICES AND SINCE MOS POP GUIDANCE SEEMS A BIT STRANGE
ON THE 12Z RUN WILL LEAVE THE POP FORECAST ALONE.

EMILIA EXPECTED TO CONTINUE TO HEAD NORTHWEST AND WEST THROUGH LATE
IN THE WEEK AND INTO THE WEEKEND BEFORE DISSIPATING IN THE COLD
WATERS OF THE EASTERN PACIFIC. AS THE TROPICAL SYSTEM HEADS AWAY
FROM WESTERN MEXICO THE MOISTURE SURGE THAT WE SAW LAST NIGHT SHOULD
NOT BE AS GREAT AND EXPECT RAIN CHANCES TO DECREASE SLIGHTLY THROUGH
THE END OF THE WEEK AND INTO THE WEEKEND.

HIGH TEMPERATURES WILL GENERALLY REMAIN IN THE 90S THROUGH EARLY
NEXT WEEK WITH DAY TO DAY VARIATIONS...BUT VALUES GENERALLY BELOW
NORMAL FOR LATE JULY/EARLY AUGUST. LOW TEMPS WILL REMAIN ABOVE
NORMAL THROUGH THURSDAY MORNING...THEN AT OR SLIGHTLY ABOVE NORMAL
THEREAFTER.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 1:00 PM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST TUE JUL 25 2006

AZZ019-029>035-261400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
100 PM MST TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE CENTERED OVER SOUTHERN UTAH AND NORTHERN ARIZONA IS
RESULTING IN EAST TO NORTHEAST FLOW ACROSS SOUTHERN ARIZONA.
MEANWHILE...TROPICAL STORM EMILIA WHICH IS LOCATED APPROXIMATELY 200
MILES SOUTHWEST OF THE SOUTHERN TIP OF THE BAJA PENINSULA...EMILIA
IS FORECASTED TO MOVE NORTHWEST AND EVENTUALLY WEST FARTHER INTO THE
EASTERN PACIFIC WATERS THROUGH EARLY FRIDAY.

A SIGNIFICANT GULF SURGE OCCURRED LAST NIGHT OVER SOUTHWESTERN
ARIZONA ALLOWING PLENTY OF MOISTURE TO RIDE INTO THE STATE. AT YUMA
THE WINDS WERE CALM AT 08Z (1 AM MST). HOWEVER...BY 11Z THE WINDS
HAD INCREASED TO 14 KNOTS SUSTAINED...AND BY 14Z (7 AM MST) THE
HIGHEST WINDS OCCURRED WITH SUSTAINED WINDS OF 27 KNOTS WITH GUSTS
TO 35 KNOTS. WINDS AT YUMA ARE CURRENTLY SUSTAINED AT 18 KNOTS WITH
GUSTS TO 23 KNOTS. AS A RESULT OF THE SURGE...DEWPOINT TEMPERATURES
REACHED A MAX OF 76 DEG F AT 15 & 16Z...BUT HAVE SINCE FALLEN
SLIGHTLY TO 70 DEG F ON THE LAST OBSERVATION. OVER MY FORECAST AREA
DEWPOINT TEMPERATURES GENERALLY RANGE FROM THE MID 50S TO THE LOWER
60S. WITH THE INCREASE IN MOISTURE CONVECTION HAS BEGUN FAIRLY EARLY
TODAY WITH A COUPLE OF ISOLATED CELLS NEAR PARKER CANYON LAKE AND
RUCKER CANYON WHICH ARE BOTH IN COCHISE COUNTY. EXPECT TO SEE A FEW
OF THE STORMS EXCEED SEVERE LIMITS THIS AFTERNOON WITH HAIL AND WET
MICROBURSTS BEING THE PRIMARY THREAT. HOWEVER...THE STORMS WILL MOVE
RATHER SLOWLY TO THE SOUTHWEST AND HEAVY RAINFALL AND THE POTENTIAL
FOR LOCALIZED FLOODING WILL ALSO BE A CONCERN THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

HIGH LEVELS OF MOISTURE ARE EXPECTED TO CONTINUE THROUGH AT LEAST
THURSDAY AND THERE WILL BE A THREAT FOR A FEW OF THE STORMS THAT
DEVELOP ON WEDNESDAY AND THURSDAY TO BECOME SEVERE WITH THE
POTENTIAL FOR HAIL AND DAMAGING WIND GUSTS.

FOR FRIDAY THROUGH TUESDAY MOISTURE LEVELS WILL LIKELY DECREASE
SOMEWHAT...BUT SCATTERED STORMS ARE STILL EXPECTED EACH AFTERNOON.
ALTHOUGH A FEW OF THE STORMS COULD BRIEFLY EXCEED SEVERE LIMITS...
ORGANIZED STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:16 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz44 min
Jul 25, 12:38 PM MSTFlash Flood WarningTWCCochise67 min
Jul 25, 12:44 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 25, 1:16 PM MSTSevere Thunderstorm WarningTWCSanta Cruz29 min
Jul 25, 1:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz30 min
Jul 25, 2:54 PM MSTFlash Flood WarningTWCSanta Cruz66 min
Jul 25, 3:16 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Jul 25, 3:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz65 min
Jul 25, 3:39 PM MSTSevere Thunderstorm WarningTWCCochise66 min
Jul 25, 4:04 PM MSTFlash Flood WarningTWCCochise26 min
Jul 25, 4:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 25, 4:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 4:47 PM MSTFlash Flood WarningTWCSanta Cruz73 min
Jul 25, 4:47 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 25, 4:55 PM MSTDust Storm WarningTWC49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.